Colorado, 2017Winter Storm and Winter Weather in Colorado, January 10 to 12, 2017
January 10 to 12, 2017 · NWS GJT · 5 events in 5 counties and zones
Another Pacific trough in a series of storms moved through the area and produced significant to heavy snowfall in most mountain areas and in some higher elevation valleys.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another Pacific trough in a series of storms moved through the area and produced significant to heavy snowfall in most mountain areas and in some higher elevation valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 10, 4:37 PM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Jan 10, 4:37 PM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
437 PM MST Tue Jan 10 2017
.SHORT TERM...(Tonight through Wednesday night)
Issued at 331 PM MST Tue Jan 10 2017
After yesterday's nasty weather day partly sunny skies and warmer
temperatures were observed in Grand Junction. These partly cloudy
skies allowed the afternoon high temperature in Grand Junction to
rise to 36 degrees. Hopefully, these conditions allowed for some
improving roadway and side walk conditions. Elsewhere around the
forecast area temperatures are running between 3 and 5 degrees
warmer than 24 hours ago.
The current satellite IR image is showing high clouds streaming
into the area ahead of the next weather system which is expected
to bring additional snow fall to the mountains and higher
elevation valleys beginning tonight. KGJX doppler radar is already
showing snow over southeastern Utah, however local observations
are indicating that this snow is not reaching the ground quite
yet.
Warm air advection ahead of the approaching storm system will lift
snow levels to 6500 to 7500 feet. Initially, snow is expected to
accumulate over the northern and central Colorado mountains with
some of the greatest accumulations occurring overnight tonight
into tomorrow morning. Snow levels will gradually lower tomorrow
allowing snow to reach lower elevations. The higher elevation
valleys will also pick up a quick 3 to 6 inches of new snow
overnight as well. Therefore we have issued Winter Storm Warnings
for the northern and central mountain zones and advisories for
numerous areas. For more information please see the winter storm
warning and advisory message DENWSWGJT or check our homepage for
the latest watches, warnings and advisories.
.LONG TERM...(Thursday through Tuesday)
Issued at 331 PM MST Tue Jan 10 2017
The current satellite water vapor image is showing a trough of low
pressure pushing into the West Coast with another storm system
centered approximately 950 miles off of the Oregon coast. In
addition the satellite and GPS derived total blended precipitable
water image is showing yet another atmospheric river pushing into
the west coast. Precipitable water values associated with this
atmospheric river over the Eastern Pacific and California coast
are ranging between 1.1 and 1.3 inches, which is substantial.
The 1200Z ECMWF and GFS20 have initialized well with the these
synoptic weather features and remain in good agreement through
next Tuesday. Both of these forecast models show the trough of low
pressure pushing into the west coast interacting with the
atmospheric river resulting in another round of snow tonight into
Thursday morning. A short break in the winter weather action is
anticipated Wednesday morning before the second storm system
pushes into California steering yet more moisture into our area
resulting in a reinforcing shot of snow Thursday afternoon into
Saturday. Most likely this second shot of heavy snow will bring
snow to the lower elevations than tonight's system.
The latest model runs are showing this storm system moving down
the California coast into Mexico by Saturday. This scenario will
place southern portions of our CWA in wrap flow resulting in
additional snow for the San Juans on Saturday and Sunday. Please
be sure to monitor the forecast for frequent updates as this storm
system unfolds.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 437 PM MST Tue Jan 10 2017
Our next storm is at the doorstep and will be spreading lower
clouds and precipitation across much of the region over the next
24 to 36 hours. Current VFR conditions are likely to become MVFR
to IFR during the first six hours of this forecast at the KASE
KTEX KEGE and KRIL forecast terminals. In the lower elevation TAFS
this may take a bit longer...but lower flight criteria conditions
are likely over much of the region through the day on Wednesday.
Terrain obscuration and turbulence from strong winds aloft will
also be present and planned for.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 3 AM Wednesday to midnight MST
Wednesday night for COZ001>003-017>019.
Winter Storm Warning from 9 PM this evening to 9 AM MST Thursday
for COZ004-009-010-012-013.
Winter Weather Advisory from 9 PM this evening to 9 AM MST
Thursday for COZ005.
UT...Winter Weather Advisory from 3 AM Wednesday to midnight MST
Wednesday night for UTZ023-025-028.
&&
SHORT TERM...Larry
LONG TERM...Larry
AVIATION...TGJTHazardous weather outlook, Jan 10, 3:25 PM MST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 PM MST TUE JAN 10 2017
COZ001>014-017>023-UTZ022>025-027>029-112230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
325 PM MST TUE JAN 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOWFALL WILL INCREASE IN THE MOUNTAINS THIS EVENING AND
OVERNIGHT AS A WEAK DISTURBANCE MOVES THROUGH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ACTIVE WEATHER WILL CONTINUE THROUGH FRIDAY AS A SERIES OF STORMS
MOVE ACROSS THE AREA. EXPECT PERIODS OF SNOW AND BLOWING SNOW IN
MOUNTAIN ZONES WITH SNOW AND OCCASIONAL MIXED PRECIPITATION IN
VALLEYS.
LESS ACTIVE WEATHER IS EXPECTED THIS WEEKEND AS WEAK HIGH
PRESSURE
BUILDS IN FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Storm, Elkhead and Park Mountains
- When
- January 10, 9:00 PM MST to January 11, 4:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area with locally higher amounts that included 28 inches at the Tower SNOTEL site.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 10, 9:00 PM MST to January 12, 4:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 3 to 5 inches of snow fell across the area with locally higher amounts that included 9 inches at the Vail Mountain SNOTEL site.
Winter Storm, Flattop Mountains
- When
- January 10, 10:00 PM MST to January 11, 8:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 16 inches were measured across the area. Strong winds accompanied snow showers and resulted in areas of blowing snow and drifting snow. A peak wind gust of 66 mph was clocked at the Storm King RAWS site.
Winter Weather, Upper Gunnison River Valley
- When
- January 10, 11:00 PM MST to January 12, 4:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snow showers across the area resulted in slick, snowpacked roads and periods of reduced visibilities. This led to numerous travel impacts with several chain laws going into effect.
Winter Storm, West Elk and Sawatch Mountains
- When
- January 10, 11:00 PM MST to January 12, 4:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 18 inches were measured across the area. Windy conditions accompanied the snowfall and resulted in areas of blowing and drifting snow. A peak gust of 52 mph was measured by the Salida Mountain automated station near Monarch Pass.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, January 10, 20171 death · 1 injured · 1 event
- High Wind in Ohio, January 10 to 11, 2017$635,000 · 64 kt wind · 24 events
- High Wind in Pennsylvania, January 10 to 11, 2017$425,000 · 51 kt wind · 4 events
- Heavy Snow in Oregon, January 10 to 11, 2017$280,000 · 7 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$110,000 · 55 kt wind · 24 events
- High Wind in Washington, January 10 to 11, 2017$208,000 · 52 kt wind · 2 events
- High Wind and Strong Wind in Vermont, January 10 to 11, 2017$130,000 · 52 kt wind · 10 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$70,000 · 54 kt wind · 5 events
- Damaging Winds in Ohio, January 10, 2017$43,000 · 50 kt wind · 14 events
- Strong Wind in Arkansas, January 10, 2017$70,000 · 2 events
- Strong Wind in Kentucky, January 10, 2017$26,000 · 22 events
- Strong Wind in Illinois, January 10, 2017$19,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683242, 683253, 683248, 683247, 683251.